Know The Signs

It is important to notice the signs when someone is currently abusing opioids and other painkillers, as well as signs that they could be taking the drug improperly, like crushing and snorting the pills.

Outside of regular, habitual symptoms of being on the drug, certain lifestyle changes might show in the day-to-day lives of your friends or family that might be abusing drugs. This could be anything from neglecting school or work, showing rash mood swings, appearing drowsier than usual, their overall appearance might start to decline or they may start to be more secretive around you. 

If you currently think a friend or family member is abusing opioids, it is important to know a couple things: 

If someone is unresponsive, don't let them "sleep it off." Call 911 immediately. New York State’s 911 Good Samaritan Law provides legal protection to you if you are calling to save a life, regardless of the situation, even if you are a minor. If you are 16 or younger, and you are getting high with your friends and someone overdoses, you cannot get in trouble for also being high or possessing if you call for help. 

Everyone who uses opiates or knows someone who does should always carry Narcan® or Evzio®. These are two forms of naloxone, the medicine that temporarily reverses the effects of opioids. It is easy to obtain and could save yours or a loved one's life.

If someone is currently taking an opioid, they may show these signs: 

  • Reduced social interaction
  • Drowsiness
  • Poor memory and concentration
  • Anxiety
  • Constipation (may try to acquire remedies)
  • Slowed breathing
  • Slow movement and reactions
  • Mood swings
  • Apathy and depression

If someone is crushing and snorting pills, injecting or smoking, they may leave short pieces of paper, dollar bills, short straws, small mirrors, needles and/or rubber tubes laying around.

Tags: